I have a severe skin issue that so far has only been diagnosed as "eczema". The cause has not been found, and so neither has a cure. I am often prescribed Prednisone short-term. The doctors tell me "Now you'll stop itching, but your existing wounds will take longer to heal." This doesn't happen, however. I suspect that my skin is NOT just healing due to the fact that I'm no longer tearing open the wounds by itching. They heal VERY fast and even spots that have become infected (that I haven't scratched in a long time, but still exist because they're infected) practically heal overnight. I'm actually SHOCKED at how quickly my 'spots' heal as soon as I start a round of Prednisone-- after just 3 days my skin shows almost no sign of what plagued half of my body just so recently (and I mean serious weeping & bleeding patches). Could the fact that my body reacts like this actually mean something else (like that my body's natural inflammatory response is ridiculously overdoing it and Pred is balancing it out... or something)?
1 Apr 2012
Hello mvhk & welcome to the site. Prednisone can be a miracle drug for short term use. What happens when you use it as you are for atopic deramitis, is it takes over for the amount your adrenals aren't producing to heal you. If taken for too long a period, your adrenals will stop producing your own natural cortisol which is your body's cortisone. Sometime when we get a skin rash or even arthritis flare up it takes an dosing pack with each day being a little lower to give the adrenals time to catch back up, to clear up the original skin or arthritis flare. I hope this explantion gives yo the info you are looking for... Mary
1 Apr 2012
Hello. Mary is exactly right. It is the high dose long term that causes problems. High dose is considered over 20mg or higher day after day for months and years. That is why my name is endlesspred(nisone).
The type of response you have had is exactly what the miracle drug does. If you need periodic low dose, don't concern yourself with the side effects. Nothing would be permanent. Even after seven years, if I could actually wean off, my adrenals would take over again.
As for the healing, since prednisone is an anti-inflammatory and it calms your allergic response, and the dose is low, your body which was busy trying to heal you the whole time, can now do so. Again, only at high doses is the healing slowed down.
Good to hear you are getting better. Glad they found a fix.
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)< / span>
- Side Effects of Prednisone (detailed)< / span>
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
1 answer • 10 Oct 2009
... with dry, itchy patches of skin in the crooks of my arms and legs since I was a child, but in the past 7-8 years the rash has spread to my face, ...
8 answers • 21 Feb 2012
I have had contact dermatitis on and off for over 40 years. It mainly affects my hands and I have kept it in check with over-the-counter ...
2 answers • 29 Dec 2012
I have a drawer full of ointments, cremes, masks,and am on meds. I've had this hell or six months. It is finally come to the point where it is ...
1 answer • 27 Aug 2014
Recently perscribed with Elocan and Elidel cream, I am 23 y/o...any bad side effects to be expected?
I am 23 years old man. This summer i got a very dry skin escpecially on the angle of mouth. Few weeks later, a white patches was formed on the dried ...
0 answers • 14 days ago